Tornadoes · United States · Kansas · 2019
EF0 tornado, Linn, Kansas, May 26, 2019
This EF0 tornado ran 0.1 miles across Washington County on May 26, 2019, touching down at 9:22 PM CDT and reaching 50 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- May 26, 2019
- Touchdown
- 9:22 PM CDT (02:22 UTC)
- Lifted
- 9:24 PM CDT (02:24 UTC)
- On the ground
- 2 minutes
- Path length
- 0.1 miles (0.2 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- County
- Washington County
- Touchdown point
- 39.683, -97.085
- Lift-off point
- 39.685, -97.085
- Record number
- 1905262022-01
The damage survey
3 damage points were recorded along this path by NWS TOP, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0. The highest wind the damage implies is 84 mph.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
A cluster of severe t-storms moved across north central Kansas and did produce one small weak tornado in Washington County around 920 pm CDT Sunday May 26th. An outbuilding was destroyed and windows were broken on another school building in Linn, Kansas.
Photos submitted show degree of damage to outbuilding and windows at a school suggest higher end EF0 type damage along a short path in Linn, Kansas.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 00:37 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the tornado touched down at May 26, 6:30 PM CDT, 2 hours 52 minutes earlier.
Area forecast discussion, May 26, 6:30 PM CDT, 2 hours 52 minutes before
Area Forecast Discussion National Weather Service Topeka KS 630 PM CDT Sun May 26 2019 .SYNOPSIS... Issued at 340 PM CDT Sun May 26 2019 20Z water vapor imagery shows a closed upper low over central CA with a shortwave trough rotating around the upper low over the southern Rockies. Over the central plains, shortwave ridging and some subsidence from the morning convection has allowed skies to become partly sunny. A 19Z RAOB from TOP showed there to be only some modest instability. Although this is likely to increase as the boundary layer warms into the lower 80s. At the surface, low pressure was noted in the lee of the Rockies while broad high pressure remained to the east of the plains. This has favored continued moisture transportation north with southerly low level flow. && ...Update to aviation forecast discussion... .SHORT TERM...(This evening through Monday) Issued at 340 PM CDT Sun May 26 2019 For tonight convection is already ongoing across the high plains and the models do not show much inhibition developing across eastern KS after sunset. So think the convective allowing models are pretty reasonable in bringing a linear MCS into the forecast area this evening. Especially considering the upper trough axis over the southern Rockies is poised to lift across the region overnight. While inhibition doesn't show a strong increase overnight, the surface based CAPE is expected to weaken through the night as the boundary layer cools. There looks to be decent elevated CAPE through the evening. Forecast hodographs support the idea of an MCS with some backing in the mid level winds making it difficult for storms to remain discrete. The the main concern with the storms will be for renewed flash flooding, damaging winds and large hail. Models have the upper trough lifting northeast of the forecast area around 12Z. So think convection should be waning by Monday morning with the bulk of Memorial Day staying dry thanks to some subsidence behind the upper trough. Lows Monday are expected to fall into the lower 60s across north central KS due to the convective cold pools. They may hold in the mid and upper 60s across east central KS with the CAMs showing the convection falling apart before reaching that far east. Highs Monday are forecast to make it into the mid 80s expecting the subsidence to allow good insolation for the afternoon. Have not made any change to the flash flood watch even though it looks like a low probability for heavy rain as far east as the KS turnpike. .LONG TERM...(Monday night through Sunday) Issued at 340 PM CDT Sun May 26 2019 Models show some warmer air advecting in from the south by Monday night providing some inhibition to surface based convection. Have maintains some POPs with a frontal boundary forecast to move into central and southern NEB. So there is some potential for storms to form over NEB and move south through the night. The big concern is for severe storms Tuesday afternoon and evening. There is a good signal for the dryline to move into central KS with good deep layer shear for supercell storms. 0-1km shear could be better than models currently prog, but helicity is forecast to increase as the low level jet strengthens. So there is the potential for tornadoes, especially while storms are able to remain discrete. Storms eventually push east as a Pacific front pushes into eastern KS. Models show the instability axis setting up across southeast KS for Wednesday. So the severe through looks to be shunted southeast, but there appears to be some chance it could catch our east central KS counties. So have some small POPs in the forecast Wednesday afternoon. The pattern finally breaks down by Thursday with a quasi zonal flow developing and a modified Pacific airmass scouring out some of the moisture. So it looks like we finally catch a stretch of dry weather heading into Friday. Models show weak waves within the zonal flow for Friday evening and into the weekend. There is even some signal for a frontal system to move into the region Saturday or Saturday night. The frontal system looks to be the best chance for organized precip. Otherwise models suggest just a climatology POP with some moisture and transient waves. There are some timing differences with the front between the GFS and ECMWF. So only have a chance POP going for now. Temps for Wednesday and Thursday are expected to be on the mild side with weak ridging over the area. The forecast has highs in the 70s. Highs look to be back around 80 for Friday and through the weekend. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 625 PM CDT Sun May 26 2019 VFR conditions are expected to continue through much of the evening/overnight at all sites. A line of thunderstorms is expected to move across the terminals overnight. The estimated time of tsra activity at MHK is 07-10Z and 10-12Z at the Topeka sites. Gusty west winds may accompany these thunderstorms as well. In addition, marginal LLWS conditions may develop after 05-08Z and continue through sunrise. Otherwise, southerly winds will rapidly increase after sunrise to 10-15, gusting 20-25 kt. && .TOP WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Monday morning for KSZ008>012-020>024- 026-034>040-054>056-058-059. && SYNOPSIS...Wolters SHORT TERM...Wolters LONG TERM...Wolters AVIATION...Baerg
Hazardous weather outlook, May 26, 3:49 PM CDT, 5 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 349 PM CDT Sun May 26 2019 KSZ008>012-020>024-026-034>040-054>056-058-059-272100- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 349 PM CDT Sun May 26 2019 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. A line of thunderstorms is forecast to move from western Kansas into north central, northeast and parts of east central Kansas the evening and overnight. Heavy rainfall with the storms could lead to flash flooding. Also the storms could produce severe weather with damaging winds and large hail. The most likely timing for these storms is after 9 PM and through the overnight hours. A flash flood watch remains in effect for the entire outlook area until 7 am Monday. .DAYS TWO THROUGH SEVEN...Monday through Saturday. There is a chance for thunderstorms mainly across northern Kansas Monday evening. There is a limited potential for severe storms Monday evening, mainly along the highway 36 corridor. Severe thunderstorms are possible Tuesday afternoon and evening. These storms could develop across central and north central KS moving east across northeast and east central Kansas. These thunderstorms could be capable of producing tornadoes as well as large hail. Heavy rain with the storms could also renew flash flooding. Flooding on area rivers is likely to persist through the middle of the week. .SPOTTER INFORMATION STATEMENT... Spotters should not be needed tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep Wolters
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Topeka, KS (KFOE), 00:00Z
2.4 hours before the tornado, 146 km from the path. May 27, 2019.
- Mixed-layer CAPE
- 197 J/kg
- Mixed-layer CIN
- -307 J/kg
- Surface CAPE
- 1045 J/kg
- Mixed-layer LCL
- 1329 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
- 0-3 km lapse rate
- 5.8 K/km
The surface observations
Marysville (MYZ), 43 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
This ground now
The live radar over the trackEvery 2019 tornado in KansasEvery tornado in Kansas since 1950Warnings in force in Kansas nowThe forecast where you are
The other tornadoes of May 26, 2019
37 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 26 | 1:15 AM CDT | EF0 | McIntosh, OK | 0.2 | 75 | |||
| May 26 | 1:23 AM CDT | EF1 | Champaign, IL | 0.9 | 250 | |||
| May 26 | 1:27 AM CDT | EF1 | Champaign, IL | 0.8 | 250 | |||
| May 26 | 1:35 AM CDT | EF1 | Champaign, IL | 1.0 | 250 | |||
| May 26 | 1:44 AM CDT | EF0 | Mayes, OK | 3.2 | 300 | |||
| May 26 | 2:30 AM CDT | EF0 | Washington, AR | 1.5 | 100 | |||
| May 26 | 1:57 PM MDT | EF0 | Bingham, ID | 1.8 | 100 | $1,000 | ||
| May 26 | 2:38 PM MDT | Unrated | Prowers, CO | 0.3 | 20 | |||
| May 26 | 2:54 PM MDT | Unrated | Bent, CO | 0.3 | 20 | |||
| May 26 | 4:36 PM CDT | EF0 | Thomas, KS | 1.0 | 100 | $42,000 | ||
| May 26 | 4:10 PM MDT | Unrated | Kiowa, CO | 0.3 | 20 | |||
| May 26 | 4:38 PM MDT | EF0 | Weld, CO | 0.0 | 25 | |||
| May 26 | 4:53 PM MDT | EF0 | Weld, CO | 0.0 | 25 | |||
| May 26 | 4:55 PM MDT | EF0 | Union, NM | 21.7 | 75 | |||
| May 26 | 5:27 PM MDT | EF0 | Weld, CO | 0.0 | 25 | |||
| May 26 | 5:37 PM MDT | EF0 | Adams, CO | 0.0 | 25 | |||
| May 26 | 5:50 PM MDT | EF0 | Union, NM | 2.6 | 50 | |||
| May 26 | 5:58 PM MDT | EF0 | Lincoln, CO | 0.0 | 50 | |||
| May 26 | 6:04 PM MDT | EF0 | Chaves, NM | 2.4 | 50 | |||
| May 26 | 7:21 PM CDT | EF1 | Franklin, NE | 1.9 | 500 | $125,000 | ||
| May 26 | 6:25 PM MDT | EF0 | Roosevelt, NM | 0.8 | 50 | |||
| May 26 | 7:25 PM CDT | EF0 | Oldham, TX | 0.3 | 50 | |||
| May 26 | 8:02 PM CDT | EF0 | Hartley, TX | 2.0 | 50 | |||
| May 26 | 8:14 PM CDT | EF0 | Hartley, TX | 5.2 | 75 | |||
| May 26 | 7:20 PM MDT | EF2 | Roosevelt, NM | 9.5 | 200 | $2.0 million | ||
| May 26 | 7:57 PM MDT | EF0 | Roosevelt, NM | 2.1 | 50 | |||
| May 26 | 9:11 PM CDT | EF0 | Bailey, TX | 5.0 | 50 | $50,000 | ||
| May 26 | 9:56 PM CDT | EF2 | Lamb, TX | 8.0 | 100 | $150,000 | ||
| May 26 | 10:26 PM CDT | EF0 | Castro, TX | 12.8 | 100 | $100,000 | ||
| May 26 | 10:49 PM CDT | EF1 | Gray, KS | 0.7 | 25 | $60,000 | ||
| May 26 | 10:51 PM CDT | EF1 | Ford, KS | 1.9 | 25 | |||
| May 26 | 10:52 PM CDT | EF1 | Ford, KS | 1.8 | 25 | |||
| May 26 | 11:07 PM CDT | EF1 | Ford, KS | 3.1 | 50 | |||
| May 26 | 11:14 PM CDT | EF0 | Hodgeman, KS | 1.7 | 25 | |||
| May 26 | 11:28 PM CDT | EF1 | Hodgeman, KS | 1.3 | 25 | $60,000 | ||
| May 26 | 12:00 AM CDT | EF1 | Pratt, KS | 8.9 | 100 | |||
| May 26 | 12:25 AM CDT | EF0 | Oldham, TX | 1.5 | 50 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.